Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Blacksburg, VA

May 24, 2020Floyd County, Franklin County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 24, 2020, 6:00 PM EDT for Floyd County, Franklin County, Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 6:00 PM EDT (22:00 UTC)
Expired
May 24, 2020, 10:24 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Floyd County, VA, Franklin County, VA

The radar

The Roanoke radar (KFCX), 28 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:03 PM EDTFLASH FLOODCallaway, VACALLAWAY AREA FLOODED FROM HEAVY RAINFALL OVER WESTERN FRANKLIN COUNTY AROUND DANIELS RUN AND SOUTH FORK OF THE BLACKWATER RIVER.
May 24, 6:30 PM EDTFLASH FLOOD3 S Ferrum, VAROAD COMPLETELY FLOODED ON PRILLAMAN SWITCH RD IN THE COMMUNITY OF PRILLAMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WGUS51 KRNK 242200
FFWRNK
VAC063-067-250400-
/O.NEW.KRNK.FF.W.0018.200524T2200Z-200525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
600 PM EDT Sun May 24 2020

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  East central Floyd County in southwestern Virginia...
  Franklin County in west central Virginia...

* Until midnight EDT.

* At 600 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Rocky Mount...
  Boones Mill...
  Copper Hill...
  Sydnorsville...
  Ferrum...
  Snow Creek...
  and Endicott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3687 8019 3702 8018 3714 8011 3716 8003
      3713 7996 3721 7982 3713 7966 3712 7965
      3680 7976

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

PC
2 follow-up statements
639 
WGUS71 KRNK 242320
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
720 PM EDT Sun May 24 2020

VAC063-067-250400-
/O.CON.KRNK.FF.W.0018.000000T0000Z-200525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd VA-Franklin VA-
720 PM EDT Sun May 24 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR 
EAST CENTRAL FLOYD AND FRANKLIN COUNTIES...

At 718 PM EDT, Doppler radar indicated that the thunderstorms that 
prompted the flash flooding have dissipated. While the heavy rain has 
ended, runoff from these earlier heavy rains still is capable of 
producing flash flooding, or sustaining any flooding that may be 
ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Rocky Mount...
Boones Mill...
Copper Hill...
Sydnorsville...
Ferrum...
Snow Creek...
and Endicott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3687 8019 3702 8018 3714 8011 3716 8003
      3713 7996 3721 7982 3713 7966 3712 7965
      3680 7976

FLASH FLOOD...RADAR INDICATED

$$

DS
422 
WGUS71 KRNK 250224
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1024 PM EDT Sun May 24 2020

VAC063-067-250231-
/O.CAN.KRNK.FF.W.0018.000000T0000Z-200525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd VA-Franklin VA-
1024 PM EDT Sun May 24 2020

...THE FLASH FLOOD WARNING FOR 
EAST CENTRAL FLOYD AND FRANKLIN COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3687 8019 3702 8018 3714 8011 3716 8003
      3713 7996 3721 7982 3713 7966 3712 7965
      3680 7976

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:01 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 24, 3:01 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
301 PM EDT Sun May 24 2020

.SYNOPSIS...
A weak cold front will extend from Pennsylvania into the Carolinas
tonight and Monday. High pressure will cover the region Tuesday and
Wednesday with a continued daily chance of thunderstorms, especially
in the mountains. Another cold front crosses the area Friday
and Saturday with more precipitation.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 250 PM EDT Sunday...

Upper ridging over the western Atlantic will lead to rising 500MB
heights over the Carolinas and Mid Atlantic states tonight and
Monday.  Surface winds have turned to the northeast behind a
backdoor cold front that had reached the Roanoke and New River
Valleys. Bufkit showed a shallow stable layer that stays below
850MB. A the leading edge of a layer of low cloud behind the front
had filled in over Buckingham and Appomattox counties and was
approaching Lynchburg. These clouds will continue to advance tonight
and fill in much of the area east of the Blue Ridge by morning.

Surface winds already easterly well out ahead of that stratus. So
the localized upslope along the Blue Ridge in combination with that
subtle short wave that is sparking the current thunderstorms in West
Virgina may lead to isolated thunderstorms, but expect better
coverage from BLF to TNB where the back door front is providing
more surface convergence and the environment is more unstable.

The low clouds in the foothills and piedmont will dissipate during
the morning. Expecting enough sun in the afternoon to bring
temperatures into the 70s. Isolated to scattered thunderstorms in
the afternoon will be confined to west of the wedge, mainly west and
south of Bluefield and Boone.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM EDT Sunday...

An upper ridge will sit along the east coast and drive moisture into
the area, mostly in the mountains in the western section of the CWA.
Daily chances for thunderstorms in this period, with best potential
for formation in the mountains of NW NC and SW VA on Tuesday and
Wednesday. A small wave will track north from the Gulf along the
flow from the ridge, bringing wider chances at showers and storms
Thursday for the entire area.

It will feel quite springlike this period, with highs in the 70s and
lows in the 50s/60s. It will still feel humid as we still try to dry
out from last week's soak.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 200 PM EDT Sunday...

The upper level ridge over the eastern part of the country combined
with a Bermuda high off the coast will keep a warm and moist flow of
air over the Appalachians and central mid Atlantic region through
the end of the week. With a good supply of deep moisture will have
to watch for the potential of heavy rainfall.

Ensemble guidance indicates that the upper ridge will be flattening
in time, which will allow a weak front to sag into the area and
continue our chances for showers/thunderstorms into the weekend.
High pressure will finally start to build down from the upper
midwest with the promise of some drier conditions heading into the
first part of next week.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 245 PM EDT Sunday...

scattered to numerous thunderstorms will continue in the
mountains of Virginia, North Carolina and West Virginia this
afternoon and evening. Airports that get impacted by any of
these storms will have MVFR ceilings and visibility. For now
have left mention of thunderstorms out of KLYH and KDAN since a
bulk of the storms are expected to remain to their west.

A weak backdoor cold front will push into the central
Appalachians tonight. This will allow for the leading edge of a
shield of stratus that was just east of KLYH to advance into
KROA/KBCB/KLWB and KDAN. Ceilings will lower to LIFR/LIFR
overnight with MVFR to IFR fog. Minimal improvement is expected
before the 18Z end of the TAF forecast period Monday.

Above average confidence in winds, ceilings tonight and timing
of thunderstorms this afternoon and evening.
Average confidence on visibility.

Extended Aviation Discussion...

Upper-level ridging will dominate the Mid-Atlantic region this week.
Showers and storms with MVFR conditions are possible mainly in
the afternoon/evening. No widespread or long term periods of
inclement weather are expected at this time. fog with IFR-LIFR
visibilities in the mornings with brief and isolated sub-VFR
ceilings/visibilities is expected each overnight.

A cold front comes through the area on Friday and Saturday
bringing a more widespread chance of precipitation and MVFR or
lower flight conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...MBS/VFJ
AVIATION...RAB
Hazardous weather outlook, May 24, 5:44 AM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
544 AM EDT Sun May 24 2020

NCZ005-006-VAZ033>035-043>047-058-059-251100-
Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
544 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
251100-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
544 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon along
a weak backdoor cold front entering the region from the northeast
around midday. Soil conditions across the entire region are totally
saturated from recent excessive rainfall. Creeks, streams, and rivers
are still well above normal levels in many areas. Thunderstorms that
produce heavy rain and/or move slowly could quickly result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flooding reports during the
afternoon and evening hours.

RAB

In the hours before

Special weather statement, May 24, 4:54 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
454 PM EDT Sun May 24 2020

VAZ022-033-034-242130-
Franklin-Roanoke-Bedford-
454 PM EDT Sun May 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL ROANOKE...WEST CENTRAL BEDFORD AND NORTH CENTRAL FRANKLIN
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...

At 453 PM EDT, strong thunderstorms were clustered just northwest
of Roanoke, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Stewartsville...
Chamblissburg...
Hollins...
and Cave Spring.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3726 7965 3709 7987 3728 8015 3736 8016
      3738 8009
TIME...MOT...LOC 2053Z 308DEG 10KT 3730 7999

PC
Special weather statement, May 24, 5:17 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
517 PM EDT Sun May 24 2020

VAZ014-017-242200-
Floyd-Montgomery-
517 PM EDT Sun May 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN FLOYD AND CENTRAL MONTGOMERY COUNTIES...

At 516 PM EDT, strong thunderstorms were clustered near Pilot,
moving north at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Pilot...
Shawsville...
Copper Hill...
Terrys Fork...
and Elliston-Lafayette.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3725 8021 3719 8018 3711 8018 3711 8015
      3706 8012 3700 8045 3717 8052 3727 8038
TIME...MOT...LOC 2116Z 160DEG 9KT 3714 8032

PC
Special weather statement, May 24, 5:28 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
528 PM EDT Sun May 24 2020

VAZ013-014-242215-
Pulaski-Montgomery-
528 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI AND WEST CENTRAL MONTGOMERY COUNTIES AND THE
CITY OF RADFORD...

At 528 PM EDT, a strong thunderstorm was located over Radford, moving
north at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Radford...
Claytor Dam...
Fairlawn...
Walton...
Graysontown...
and Childress.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3708 8049 3704 8060 3716 8071 3719 8053
TIME...MOT...LOC 2128Z 160DEG 9KT 3712 8059

PC
Special weather statement, May 24, 5:35 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
535 PM EDT Sun May 24 2020

VAZ017-032-033-043-242215-
Henry-Franklin-Patrick-Floyd-
535 PM EDT Sun May 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN FLOYD...NORTHERN HENRY...NORTHEASTERN PATRICK AND
FRANKLIN COUNTIES...

At 535 PM EDT, strong thunderstorms were clustered over Ferrum,
moving north at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rocky Mount...
Bassett...
Sydnorsville...
Ferrum...
Snow Creek...
Endicott...
and Collinsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3680 7966 3670 7994 3682 8022 3703 8027
      3712 7970
TIME...MOT...LOC 2135Z 164DEG 7KT 3695 8000

PC
Special weather statement, May 24, 5:40 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
540 PM EDT Sun May 24 2020

VAZ016-017-032-242215-
Patrick-Floyd-Carroll-
540 PM EDT Sun May 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN FLOYD...EASTERN CARROLL AND WEST CENTRAL PATRICK
COUNTIES...

At 540 PM EDT, strong thunderstorms were clustered over Gladesboro,
or near Fancy Gap, moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hillsville...
Fancy Gap...
Dugspur...
Laurel Fork...
Meadows Of Dan...
Gladesboro...
and Woodlawn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3673 8040 3657 8062 3677 8081 3691 8062
TIME...MOT...LOC 2140Z 318DEG 20KT 3671 8060

PC
Special weather statement, May 24, 5:44 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
544 PM EDT Sun May 24 2020

NCZ003-004-242230-
Stokes-Surry-
544 PM EDT Sun May 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
EAST CENTRAL SURRY AND STOKES COUNTIES...

At 543 PM EDT, strong thunderstorms were clustered over Hanging Rock
State Park, or over Danbury, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pilot Mountain...
Walnut Cove...
Danbury...
Francisco...
Sandy Ridge...
King...
and Pine Hall.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3627 8048 3650 8048 3651 8003 3626 8005
TIME...MOT...LOC 2143Z 274DEG 28KT 3640 8026

PC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:44 PM EDTSpecial Weather StatementRNKCarroll, Floyd91 min
May 24, 2:50 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington40 min
May 24, 3:26 PM EDTSpecial Weather StatementRNKAlleghany, Craig, Roanoke, City of Covington34 min
May 24, 3:59 PM EDTSpecial Weather StatementRNKBotetourt31 min
May 24, 4:21 PM EDTSpecial Weather StatementRNKCarroll24 min
May 24, 4:28 PM EDTSpecial Weather StatementRNKBotetourt47 min
May 24, 4:51 PM EDTSpecial Weather StatementRNKCarroll39 min
May 24, 4:54 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem36 min
May 24, 5:11 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem3 hr
May 24, 5:17 PM EDTSpecial Weather StatementRNKMontgomery43 min
May 24, 5:28 PM EDTSpecial Weather StatementRNKCity of Radford47 min
May 24, 5:35 PM EDTSpecial Weather StatementRNKFranklin40 min
May 24, 5:40 PM EDTSpecial Weather StatementRNKCarroll35 min
May 24, 5:47 PM EDTAreal Flood AdvisoryRNKMontgomery, Pulaski, City of Radford2 hr
May 24, 6:25 PM EDTSpecial Weather StatementRNKCity of Martinsville35 min
May 24, 6:31 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry29 min
May 24, 6:39 PM EDTFlash Flood Warning EmergencyRNKFranklin, Henry, City of Martinsville12 hr
May 24, 6:49 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville26 min
May 24, 6:59 PM EDTSpecial Weather StatementRNKHenry31 min
May 24, 7:11 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville34 min
May 24, 7:23 PM EDTSpecial Weather StatementRNKBland37 min
May 24, 7:33 PM EDTSpecial Weather StatementRNKSmyth27 min
May 24, 7:43 PM EDTSpecial Weather StatementRNKCity of Martinsville32 min

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.